Updated: Aug 8, 2022
Polypharmacy - A Cocktail of Drugs With Grave Implications
All too often, GPs prescribe one type of pill after another for a single patient. Soon the patient’s daily medication regime involves juggling as many as a dozen or more different drugs to solve a growing list of health problems. It probably started with a single issue, and one or two drugs were prescribed to manage or solve that issue. The medications prescribed often resulted in additional prescribing to relieve the side effects that came with them. Along the way, new and unrelated conditions or symptoms can emerge. This typically leads to the introduction of yet another new drug. In some cases, this can result in very serious situations and cause potentially irreversible harm.
Polypharmacy (also known as Polypharmacology) is the correct term for this and is defined as “the concurrent use of multiple medications to treat a single condition or set of conditions”.
Dangerous Drug Cocktails Can Be Created When Not Closely Monitored
Some patients can indeed benefit from Polypharmacy, but, when not closely monitored, it can also become a dangerous drug cocktail. Some of the risks associated with Polypharmacy include:
· cognitive decline;
· hospitalisation; and even
Multiple medications interact with each other, which can lead to patient harm or adverse drug events (ADE). ADEs are a leading cause of hospitalisation among older adults. Dementia patients are particularly vulnerable to Polypharmacy due to cognitive impairment. Complex medication regimens are not helpful when confusion or memory problems are present.
Dementia Patients Are at High Risk For Polypharmacology
Some other key facts about Polypharmacology:
1. One study showed that Dementia patients taking five or more medications had nearly three times the risk of being hospitalised for an ADE. Those taking four or fewer medications were at a much lower risk.
2. Polypharmacy generally leads to poorer health outcomes for patients. An extensive review of this found that patients taking four or more different drugs were more likely to experience falls, delirium, and functional decline than those taking three or fewer medications.
3. Cognitive impairments can make it difficult for any patient, but Dementia patients are particularly vulnerable and slow to recover from falls and other injuries.
Several strategies can be used to reduce the risk of Polypharmacy:
1. De-prescribing Unnecessary Medications It is often not so simple to stop long term use of prescribed medication. Withdrawing unnecessary medications should be done under careful medical review and discussed with the patient and their caregivers.
2. Low-Risk Alternative Prescribing When possible ,using the lower-risk alternative medication can be beneficial for high-risk patients. Instead of prescribing multiple anti-psychotic medications, a clinician may choose to prescribe a single atypical anti-psychotic medication. It is critical to monitor a patient’s response to specific drugs closely. This enables early identification of adverse effects and time for appropriate pre-emptive action ensuring patient safety.
Medication Reviews Are Important
If you or a loved one are already taking multiple medications, review your list of medications with your doctor regularly. Always ensure that the medication benefits continue to outweigh the risks.
Be Aware of the Polypharmacy Signs and Symptoms
To prevent Polypharmacy from happening to you or a loved one, it is crucial to be aware of the dangers. It is also essential to consult a doctor before starting any new medication regimen.
Awareness of the signs and symptoms of Polypharmacy will help in early identification. If you observe or experience these symptoms, please seek medical assistance immediately. Please do not ignore them.
Signs and symptoms of Polypharmacy include:
· falls, dizziness
Remember that education is vital. Keeping informed could mean the difference between life and death.
If you want to learn more about Polypharmacy and supporting Dementia patients, please get in touch with Miriam at firstname.lastname@example.org. Or you can book a course through the link below: